Alert archive / Nevada / Wind Advisories in 2006

Wind Advisory 5, NWS Reno, NV

January 17, 2006Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at Jan 17, 2006, 11:50 AM PST for Lyon County, Mineral County, Nevada. It took effect at Jan 17, 2006, 6:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2006, 11:50 AM PST (19:50 UTC)
In effect from
Jan 17, 2006, 6:00 PM PST
Expired
Jan 18, 2006, 12:00 PM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 172007
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1150 AM PST TUE JAN 17 2006

...STRONG GUSTY WINDS EXPECTED TO BEGIN THIS EVENING...


NVZ001-180645-
/O.NEW.KREV.WI.Y.0005.060118T0200Z-060118T1400Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
1150 AM PST TUE JAN 17 2006

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST WEDNESDAY. 

SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND BECOME 20 TO 30
MPH BY THIS EVENING...WITH SOME GUSTS TO 45 MPH AND GREATER. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
SHULZ
1 follow-up statement
000 
WWUS75 KREV 180638
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1038 PM PST TUE JAN 17 2006

NVZ001-182000-
/O.EXT.KREV.WI.Y.0005.000000T0000Z-060118T2000Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
1038 PM PST TUE JAN 17 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 12 PM PST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 12 PM PST WEDNESDAY. 

SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH OVERNIGHT WITH GUSTS
UP TO 50 MPH THROUGH MIDDAY WEDNESDAY. LOCALLY STRONGER GUSTS ARE
EXPECTED NEAR WALKER LAKE. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 17, 3:50 AM PST, 8 hours earlier.

Area forecast discussion, Jan 17, 3:50 AM PST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
350 AM PST TUE JAN 17 2006

.SHORT TERM...
LARGE AREA OF LOW PRESSURE OVER THE NORTHEAST PACIFIC OCEAN WILL
BEGIN TO THROW MOISTURE AND ENERGY AT THE SIERRA AND WESTERN
NEVADA TODAY.

WINDS STARTING TO INCREASE OVER THE SIERRA RIDGE TOPS...WHERE
TEMPERATURES HAVE WARMED INTO THE LOW 30S. THESE WINDS WILL MIX
DOWN TO LAKE LEVEL THIS MORNING WITH GUSTS EXCEEDING 30 MPH. THUS
A LAKE WIND ADVISORY HAS BEEN ISSUED FOR TAHOE. WILL TAKE UNTIL
LATER THIS AFTERNOON FOR THE WINDS TO MIX OUT THE NEVADA VALLEYS.
THIS LEAVES A VERY INTERESTING TEMPERATURE FORECAST FOR THE NEXT
48 HOURS. HIGHS TODAY MAY NOT OCCUR IN SOME LOCATIONS UNTIL AFTER
SUNSET AS THE DOWNSLOPE WINDS INCREASE. HIGHS ON WEDNESDAY...FOR
AREAS NORTH OF US-50...WILL OCCUR BEFORE SUNRISE AS A COLD FRONT
DROPS FROM NORTH TO SOUTH THROUGH THE AREA. FRONT SHOULD REACH
RENO-TAHOE BEFORE THE WEDNESDAY MORNING COMMUTE. TEMPERATURES
WILL FALL DURING THE DAY AS COLD AIR MOVES INTO THE REGION...WITH
LOWS OCCURRING JUST BEFORE MIDNIGHT THURSDAY.

PRECIPITATION WILL REACH NORTHEAST CALIFORNIA THIS AFTERNOON AND
TAHOE BY EARLY EVENING. LEFT THE TIMING OF THE WARNINGS
ALONE...BUT DID INCREASE SNOW TOTALS. WITH THE COLD AIR...EXPECTING
SNOW TO WATER RATIOS NEAR 14 TO 1. WITH 2 TO 2.5 INCHES OF LIQUID
FORECAST ALONG THE CREST NEAR TAHOE...THIS EQUATES TO TWO TO THREE
FEET OF POWDER. HOWEVER THE POWDER WILL BE BLOWN ABOUT BY STRONG
WINDS THUS CREATING WHITE OUT CONDITIONS. HAVE ADDED THIS
HIGHLIGHT TO THE ZONES TO REINFORCE THE WORDING IN THE WARNINGS.
DIFFICULT TO SAY AT THIS TIME HOW WIDESPREAD THE WHITE OUT
CONDITIONS WILL BE...BUT WILL LEAVE THAT AND ANY UPGRADES OF THE
NEVADA WARNINGS TO THE B SYNONYM FOR WHITE OUT CONDITIONS TO THE
DAY SHIFT.

ADDED A WINTER WEATHER ADVISORY TO ZONES 1 AND 4 EARLIER THIS
SHIFT. AS THE COLD FRONT TRACKS SOUTH ON WEDNESDAY MODERATE SNOW
IS EXPECTED THROUGH CENTRAL NEVADA WITH SEVERAL INCHES OF
ACCUMULATION IN ZONES 1 AND 4 ALONG WITH GUSTY WINDS.

CONDITIONS BEGIN TO CLEAR FROM WEST TO EAST ON WEDNESDAY
NIGHT...BUT LINGERING MOISTURE WILL ALLOW ISOLATED LIGHT SNOW
SHOWERS TO CONTINUE THROUGH THURSDAY. TEMPERATURES WILL BE COLD
THURSDAY AND SIGNIFICANTLY LOWERED HIGHS BELOW GUIDANCE DUE TO THE
EXPECTED SNOWFALL AND COLD AIR ALOFT. LOWS FOR THURSDAY NIGHT WILL BE
SIMILAR TO MONDAYS (1/16) LOWS WITH A FEW SUB ZERO READINGS IN THE
USUAL COLD SPOTS. BRONG

 .LONG TERM...FRIDAY THROUGH MONDAY
WEAK SHORT WAVE STILL ON TRACK TO BRUSH THE NORTHERN CWA FRIDAY INTO
SATURDAY. A STRONGER SYSTEM DROPS IN FROM THE NORTHWEST SATURDAY
NIGHT AND MOVES SOUTH AND EAST OF THE AREA BY LATE SUNDAY. MODELS
CONTINUE TO STRUGGLE WITH THIS LOW...WITH THE OPERATIONAL GFS
SHOWING THE STRONGEST SOLUTION AND HAVING THE MOST EFFECT ON THE
EASTERN SIERRA AND WESTERN NV. ENSEMBLE MODELS IN GENERAL DO NOT
SUPPORT THE STRONGER SOLUTION BUT DO SHOW A LOW OR TROUGH SLIDING
OVER THE AREA SATURDAY NIGHT. THE ECMWF HAS ALSO TRENDED TOWARD THE
GFS SOLUTION BUT KEEPS THE LOW OFF THE COAST WITH MUCH LESS EFFECT
ON WEATHER EAST OF THE SIERRA CREST. HARD TO GO ALONG WITH THE ECMWF
SOLUTION GIVEN THAT RECENT SYSTEMS HAVE ALL BEEN FAIRLY PROGRESSIVE.
DETAILS ARE HARD TO PIN DOWN BUT WILL INCREASE POPS SATURDAY NIGHT
AND EARLY SUNDAY SO THAT SNOW IS LIKELY IN THE EASTERN SIERRA AND
NORTHEAST CA WITH CHANCE POPS ACROSS REMAINDER OF THE FORECAST AREA.
THESE VALUES COULD EITHER BE RAISED OR LOWERED DEPENDING ON LATER
MODEL RUNS. A SHORT WAVE RIDGE MOVES OVER THE AREA MONDAY INTO
TUESDAY FOR DRY WEATHER BUT ENOUGH MOISTURE FOR PARTLY OR MOSTLY
CLOUDY SKIES. IN GENERAL TEMPERATURES WILL BE A BIT BELOW NORMAL
DURING THE PERIOD...TEMPERATURES MAY NOT BE COOL ENOUGH IN WESTERN
NV VALLEYS DEPENDING ON HOW MUCH SNOW COVER IS IN PLACE. RC
&&

.AVIATION...
PATCHY FOG OVER EASTERN CA AND WESTERN NV PRODUCING LOCAL IFR VSBYS
AND CIGS TIL 16Z. INCREASING WINDS OVER THE AREA AFTER 18Z. LOCAL
IFR CONDITIONS IN THE SIERRA AFTER 22Z BECOMING WIDESPREAD AFTER
00Z. MVFR OR IFR SPREADING INTO WESTERN NV BY AROUND 06Z AHEAD OF
APPROACHING COLD FRONT. RC
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR NVZ003-NVZ005.

     LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 4 PM PST THIS
     AFTERNOON FOR NVZ002.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR NVZ002.

     WINTER WEATHER ADVISORY FROM 8 AM TO 8 PM PST WEDNESDAY FOR
     NVZ001-NVZ004.

CA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     WEDNESDAY FOR CAZ070>CAZ073.

     LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 4 PM PST THIS
     AFTERNOON FOR CAZ072.

&&
Hazardous weather outlook, Jan 17, 6:00 AM PST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
0600 AM PST TUE JAN 17 2006

CAZ070>073-NVZ001>005-181500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
0600 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST CALIFORNIA...THE
EASTERN SIERRA AND WESTERN NEVADA FROM 4 PM TODAY UNTIL 4 PM
WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV
WSWREV/ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR NORTHEAST
CALIFORNIA...THE EASTERN SIERRA AND WESTERN NEVADA UNTIL 4 PM
WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV
WSWREV/ FOR ADDITIONAL INFORMATION.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WESTERN NEVADA BASIN
FROM 8 AM TO 8 PM WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOW ACCUMULATIONS AND TIME OF SNOWFALL
OCCURRENCE TO THE NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION IS
NOT EXPECTED AT THIS TIME.

SMM

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 10:33 PM PSTWinter Weather AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe41 hr

Nearby

Wind Advisories in Nevada, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.